Rendiconti del Circolo Matematico di Palermo

, Volume 61, Issue 3, pp 403–429 | Cite as

On special quadratic birational transformations of a projective space into a hypersurface

  • Giovanni StaglianòEmail author


We study transformations as in the title with emphasis on those having smooth connected base locus, called “special”. In particular, we classify all special quadratic birational maps into a quadric hypersurface whose inverse is given by quadratic forms by showing that there are only four examples having general hyperplane sections of Severi varieties as base loci.


Birational transformation Base locus Quadric hypersurface Entry locus Tangential projection 

Mathematics Subject Classification (2000)

14E05 14N05 



The author wishes to thank Prof. Francesco Russo for his indispensable suggestions about the topics in this paper.


  1. 1.
    Alzati, A., Besana, G.M.: Criteria for very ampleness of rank two vector bundles over ruled surfaces. Available at (2009)
  2. 2.
    Alzati, A., Russo, F.: Special subhomaloidal systems of quadrics and varieties with one apparent double point. Math. Proc. Camb. Philos. Soc. 134(1), 65–82 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bertram, A., Ein, L., Lazarsfeld, R.: Vanishing theorems, a theorem of Severi, and the equations defining projective varieties. J. Am. Math. Soc. 4(3), 587–602 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Besana, G.M., Biancofiore, A.: Degree eleven manifolds of dimension greater or equal to three. Forum Math. 17(5), 711–733 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Besana, G.M., Biancofiore, A.: Numerical constraints for embedded projective manifolds. Forum Math. 17(4), 613–636 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Besana, G.M., Fania, M.L., Flamini, F.: Hilbert scheme of some threefold scrolls over \(\mathbb{F}_1\). Available at (2011)
  7. 7.
    Chiantini, L., Ciliberto, C.: On the dimension of secant varieties. J. Eur. Math. Soc. 12, 1267–1291 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Ciliberto, C.: Hilbert functions of finite sets of points and the genus of a curve in a projective space. In: Space Curves, Lecture Notes in Mathematics, vol. 1266, pp. 24–73. Springer, Berlin (1987)Google Scholar
  9. 9.
    Ciliberto, C., Mella, M., Russo, F.: Varieties with one apparent double point. J. Algebr. Geom. 13(3), 475–512 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Crauder, B., Katz, S.: Cremona transformations with smooth irreducible fundamental locus. Am. J. Math. 111(2), 289–307 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Crauder, B., Katz, S.: Cremona transformations and Hartshorne’s conjecture. Am. J. Math. 113(2), 269–285 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Debarre, O.: Higher-Dimensional Algebraic Geometry. Universitext. Springer, Berlin (2001)Google Scholar
  13. 13.
    Edge, W.L.: The number of apparent double points of certain loci. Math. Proc. Camb. Philos. Soc. 28, 285–299 (1932)CrossRefGoogle Scholar
  14. 14.
    Ein, L., Shepherd-Barron, N.: Some special Cremona transformations. Am. J. Math. 111(5), 783–800 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Fujita, T.: Classification Theories of Polarized Varieties, Vol. 155. London Math. Soc. Lecture Notes Ser. Cambridge University Press, Cambridge (1990)Google Scholar
  16. 16.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry. Available at (2010)
  17. 17.
    Griffiths, P.A., Harris, J.: Principles of Algebraic Geometry. Pure and Applied Mathematics. Wiley, Hoboken (1978)Google Scholar
  18. 18.
    Grothendieck, A.: Cohomologie locale des faisceaux cohérents et théorémes de Lefschetz locaux et globaux, vol. 2. North-Holland Publishing Co. (1968). Séminaire de Géométrie Algébrique du Bois-Marie, 1962 (SGA 2). Advanced Studies in Pure MathematicsGoogle Scholar
  19. 19.
    Harris, J.: Algebraic Geometry: A First Course, Graduate Texts in Mathematics, vol. 133. Springer, New York (1992)Google Scholar
  20. 20.
    Hartshorne, R.: Ample Subvarieties of Algebraic Varieties, vol. 156. Lecture Notes in Mathematics. Springer, Berlin (1970)CrossRefGoogle Scholar
  21. 21.
    Hartshorne, R.: Algebraic Geometry, Graduate Texts in Mathematics, vol. 52. Springer, Berlin (1977)Google Scholar
  22. 22.
    Ionescu, P.: Embedded projective varieties of small invariants. In: Algebraic Geometry Bucharest 1982, Lecture Notes in Mathematics, vol. 1056, pp. 142–186. Springer, Berlin (1984)Google Scholar
  23. 23.
    Ionescu, P.: On varieties whose degree is small with respect to codimension. Math. Ann. 271, 339–348 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Ionescu, P., Russo, F.: Varieties with quadratic entry locus, II. Compositio Math. 144(4), 949–962 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Ionescu, P., Russo, F.: Conic-connected manifolds. J. Reine Angew. Math. 2010, 145–157 (2010)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Laksov, D.: Some enumerative properties of secants to non-singular projective schemes. Math. Scand. 39, 171–190 (1976)MathSciNetGoogle Scholar
  27. 27.
    Lazarsfeld, R., Van De Ven, A.: Topics in the Geometry of Projective Space: Recent Work of F. L. Zak, DMV Seminar, vol. 4. Birkhäuser Verlag (1984) (With an addendum by Zak)Google Scholar
  28. 28.
    Mella, M., Russo, F.: Special Cremona transformations whose base locus has dimension at most three (2005) (Preprint)Google Scholar
  29. 29.
    Mori, S., Mukai, S.: Classification of Fano \(3\)-folds with \(B_2\ge 2\). Manuscr. Math. 36, 147–162 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Mukai, S.: Biregular classification of Fano 3-folds and Fano manifolds of coindex 3. Proc. Natl. Acad. Sci. USA 86(9), 3000–3002 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Mumford, D.: The Red Book of Varieties and Schemes, Lecture Notes in Mathematics, vol. 1358, expanded edn. Springer, Berlin (1988)Google Scholar
  32. 32.
    Peters, C.A.M., Simonis, J.: A secant formula. Q. J. Math. 27(2), 181–189 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Russo, F.: Varieties with quadratic entry locus. I. Math. Ann. 344, 597–617 (2009)zbMATHCrossRefGoogle Scholar
  34. 34.
    Russo, F.: Geometry of special varieties. Available at (2010)
  35. 35.
    Russo, F.: Lines on projective varieties and applications. Rend. Circ. Mat. Palermo 61, 47–64 (2012)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Russo, F., Simis, A.: On birational maps and Jacobian matrices. Compositio Math. 126, 335–358 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Semple, J.G.: On representations of the \(S_k\)’s of \(S_n\) and of the Grassmann manifolds \(G(k, n)\). Proc. Lond. Math. Soc. s2–32(1), 220–221 (1931)Google Scholar
  38. 38.
    Staglianò, G.: On special quadratic birational transformations whose base locus has dimension at most three. Available at (2012)
  39. 39.
    Stein, W.A., et al.: Sage Mathematics Software (Version 4.6.1). Available at (2011)
  40. 40.
    Zak, F.L.: Tangents and Secants of Algebraic Varieties, Translations of Mathematical Monographs, vol. 127. AMS, Providence, RI (1993)Google Scholar

Copyright information

© Springer-Verlag Italia 2012

Authors and Affiliations

  1. 1.Department of Mathematics and Computer SciencesUniversity of Study of CataniaCataniaItaly

Personalised recommendations